The GoodRx Pharmacist - February 07, 2018
The number of people who have asthma continues to grow – an estimated 24.6 million Americans are currently suffering from the disease. Things that can trigger asthma include allergies, exercise, acid reflux, and irritants like smoke or perfumes. But did you know that prescription and over-the-counter medications can also cause problems with asthma?
Here are some medications that can make your asthma worse, or even cause an asthma attack. See More
Katie Mui - February 06, 2018
As we get older, our bodies start turning on us. Our blood pressure begins to rise, joints develop arthritis, and arteries start clogging up. We end up taking more and more medications. Some 90% of people over the age of 65 take at least one medication per week, and 40% take five or more. 1 in 6 people in this age group will inevitably experience a harmful side effect of a drug they are taking regularly. See More
Katie Mui - December 13, 2017
Pretty much everyone experiences pain at some point in their lives. Sometimes it’s just a headache or a minor injury or brief illness — but for many, pain involves more chronic issues such as arthritis or back pain.
Many medications can help manage pain, with the best known being over the counter pain relievers like Motrin (ibuprofen), Aleve (naproxen), or Tylenol (acetaminophen). These drugs (except Tylenol) — known as NSAIDs, short for nonsteroidal anti-inflammatory drugs — work remarkably well for a variety of conditions. See More
Marie Beaugureau - November 16, 2017
Prescription opioids like oxycodone, hydrocodone, codeine, and morphine have long been considered some of the most helpful drugs for managing acute pain, where the body is immediately reacting to trauma or injury. Each year, over 200 million opioid prescriptions are given out in the United States.
Unfortunately, the rates of opioid abuse and overdose deaths have skyrocketed in recent years, leading healthcare providers and patients alike to be cautious about the use of opioids. See More
Dr. Sharon Orrange - November 06, 2017
Most diarrhea will resolve within 24 to 48 hours—if it’s caused by viral gastroenteritis (a stomach bug) or food borne illness. If your diarrhea is hanging on and not resolving, take a look at your medications. It can be challenging to identify which medication may be causing drug-induced diarrhea, especially if you’re taking multiple medications. Here are some well-known offenders commonly associated with drug-induced diarrhea. See More
Dr. Sharon Orrange - October 17, 2017
It’s not being overly dramatic to say that abnormal levels of potassium may actually kill you. Serum (bloodstream) potassium is an electrolyte, and imbalances are called hyperkalemia (when too high) and hypokalemia (when too low). Cardiac arrhythmias are a known serious outcome of both hypo- and hyperkalemia, and national statistics indicate that almost half of 1% of emergency department visits and 2% of hospitalizations for high potassium end in death. See More
Dr. Sharon Orrange - August 20, 2017
Low back pain is a part of life—common across sexes, age groups, and countries, it’s something that almost all people experience at some point. Treatment for low back pain often includes a combination of medication and non-medication options. What should you start with? What treatments have the best evidence? And more importantly . . . what’s coming our way for low back pain treatment?
To start #OldSchool—the best evidence exists for these three treatments:
- Non-steroidal anti-inflammatory drugs (NSAIDS). See More
Dr. Sharon Orrange - August 06, 2017
Most sore throats in adults are caused by a viral illness and will resolve on their own without antibiotics. Signs your sore throat is likely a viral pharyngitis (sore throat) are cough, stuffy or runny nose, and diarrhea. This means many of you will be managing your throat pain at home—so what should you take for pain relief?
Here are 10 things to know:
Dr. Sharon Orrange - July 26, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.
Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. See More
Dr. Sharon Orrange - July 18, 2017
Medications are a common offender when it comes to lower extremity edema, either as the cause or as a factor that can make it worse. Swelling in the lower legs from fluid in the tissues—lower extremity edema—is a familiar complaint among patients. Imprints from your socks, puffy legs and feet so you can’t put your shoes on, or swelling so that you can make an indent with your thumb (pitting edema) may lead you to wonder what’s going on. See More